Former school resource officer says robotripping common among area teens


Chrysta Carroll - Bladen Journal



ELIZABETHTOWN — According to at least one drug addict, there’s a dangerous trend among area teens, and its source can often be found in the common medicine cabinet.

Billy Paluck is a resident at Carolina Crossroads, there for an unusual addiction — cold medicine. The former school resource officer and Pender County sheriff’s deputy was, by his own account, “stressed out by (his) marriage” one weekend, which, unfortunately, fell on the same weekend he took ill with flu-like symptoms. Because he genuinely felt in poor health, but also because of emotional issues, rather than taking one or two cough or flu pills, he consumed six or seven.

“It made me high,” he said in surprise. “I felt like I was floating.”

Called robotripping, the act of abusing cough and cold medicines that contain dextromethorphan has become a growing and life-threatening trend among America’s youth. DXM, as dextromethorphan is called, is a synthetic drug that produces a hallucinogenic high when consumed in large amounts. It is present in more than 125 medications that can be obtained over-the-counter.

Referred to by users as “Robo”, “Skittles,” “Dex,” and “Tussin,” DXM — when used therapeutically for cold or cough — is taken in 10-29-mg doses every four hours. A person seeking intoxication, however, may take 250-1,500 mg of the drug at a time.

At lower levels of abuse, the drug produces inebriation similar to drunkenness. At higher levels, slurred speech and mild hallucinations may occur, as well as damage to short-term memory. Even more elevated levels will lead to an altered state of consciousness, accompanied by vision impairment. At the fourth and final level, a person can lose contact with his or her body, a level of intoxication similar to that of ketamine or PCP.

Other possible side effects include abdominal pain, high blood pressure, rapid heart rate, seizures, liver damage, confusion, nausea and vomiting, and loss of consciousness or coma.

According to Paluck, robotripping is popular among area youth, he having first heard about it in his job as a resource officer in Pender County. The Partnership for a Drug-Free America estimates 10 percent of U.S. teens are abusing DXM, and the Substance Abuse and Mental Health Service Agency reports 48 percent of DXM overdoses in American hospitals were for teens and tweens ages 12-20.

One of the appeals to youth — in addition to its availability over the counter — is its cost. Approximately $5-6 will buy 60 pills of a generic medication, and Paluck said prior to entering drug rehabilitation, he was taking 40 pills per day. Compared to the $10 per pill opioids might cost, DXM is a much cheaper habit for someone chasing a high, especially if they’re an allowance-dependent teen.

No matter the age, however, Billy attests to the downward spiral of DXM use. After initially experiencing the drug’s effects, the school resource officer spent the next three or four years using it occasionally. Battling marriage problems and depression, he turned increasingly to the drug for escape. Deciding caffeine would be a good stimulant to add to his routine, he began drinking a 12-pack of soda each day, in addition to his four rounds of 1o cold pills daily.

“It’s a wonder that didn’t blow my heart up,” he remarked.

On a particularly fateful day in 2013, Paluck was working for the sheriff’s office, in uniform, and in a marked car. Having consumed large amounts of cold medicine, he was driving erratically, weaving across the road and changing speed drastically, according to eye witnesses. Multiple people called 911 to report the infraction, which was ultimately led to an accident involving another car. At the time, Paluck claimed to be “tired” and experiencing blood sugar problems. He was later charged with DWI, failure to reduce speed to avoid a collision, and reckless driving.

Two suicide attempts, a failed marriage, and the loss of both his home and his career later, Billy sought help for his addiction to cold medicine. Currently undergoing Crossroads’ 42-day residential program, the former user is hopeful of a future without pharmaceuticals and wants to warn parents and teens of the possible dangers in cold medicine.

According to Narcanon, the following are signs that teens or tweens may be robotripping:

— An unusual smell on the child

— Empty or missing cough and cold medicine bottles, or an abundance of empty bottles

— Sudden change in physical appearance

— Change in sleeping or eating habits

— Unexplained packages arriving for a child

— Isolation or evasive, secretive behavior

— Missing money

— Hostility and anger, or other mood changes

— Sullen mood, depression, or silence

— Inability to focus

— Poor coordination

Chrysta Carroll can be reached by calling 910-862-4163 or emailing ccarroll@bladenjournal.com.

http://www.bladenjournal.com/wp-content/uploads/2017/11/web1_NN-Tripping-Out.jpg

Chrysta Carroll

Bladen Journal

comments powered by Disqus